Kansas, 2003

Winter Storm in Kansas, March 4, 2003

March 4, 2003 · NWS TOP · 23 events in 23 counties and zones

A winter storm spread freezing drizzle and snow across the area beginning around mid morning of the 4th and ending around late afternoon. Roads became very slick and hazardous and resulted in numerous accidents.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
8
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A winter storm spread freezing drizzle and snow across the area beginning around mid morning of the 4th and ending around late afternoon. Roads became very slick and hazardous and resulted in numerous accidents. At least 8 people were treated for injuries from the accidents. A woman was killed when her car slid into a van around 10:30 am 4 miles north of Westmoreland. Another fatality resulted 12 miles west of Topeka when a tow truck driver was killed while attempting to pull a vehicle from the ditch along Interstate 70. While hooking the vehicle to the tow truck both the tow truck and vehicle slid on the ice trapping the male tow trucker between the 2 vehicles and killing him. Numerous schools in the area were closed for a time as well. Total snow accumulations from the storm ranged from one to 3 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 4, 4:12 AM CST, 4 hours 48 minutes earlier.

Area forecast discussion, Mar 4, 4:12 AM CST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
412 AM CST TUE MAR 4 2003

SHORT TERM CONCERNS ARE PRECIP TYPE AND TEMPERATURE TRENDS FOR THE
DAY AS COLDFRONT...NEAR I80 AT 06Z...SLIPS SOUTH ACROSS CWA.  THEN
EXTENT OF PRECIP TONIGHT INTO WED AM AS UPPER WAVE ENERGY OVER THE
SOUTHWEST EJECTS EAST OVER COLD SURFACE DOME.

SURFACE LOW OVER TEX PANHANDLE TO SLIP SOUTHEAST AS FRONT DROPS
ACROSS NORTHERN PORTIONS OF CWA DURING THE MORNING AND SOUTHERN
PORTIONS IN THE AFTERNOON.  FAVORING A ETA SOLUTION AT THIS POINT.
285-295 ISENTROPS MOISTEN UP BY AROUND 18Z AND SLIP SOUTH OF AREA BY
06Z.  MODELS HAVE QPF INCREASING THROUGH THE MORNING HOURS. GIVEN
THICKNESS PROGS...POTENTIAL FOR MIXED PRECIP GENERALLY NORTH OF I70
FOR THE MORNING TURNING TO ALL SNOW IN AFTERNOON AND SOUTH OF I70
FOR A PERIOD BEFORE TURNING TO ALL SNOW LATE AFTERNOON EARLY
EVENING.  WILL BE GOING WITH WINTER WEATHER ADVISORIES FOR THESE
AREAS IN THAT TIME FRAME INTO TONIGHT.  EXPECT 12Z TEMPS TO BE HIGHS
FOR NORTHERN COUNTIES AND EAST CENTRAL COUNTIES MAY SEE A FEW DEGREES
RISE AT BEST.

FOR TONIGHT...UPPER WAVE PUSHING THROUGH...WILL CONTINUE WITH AT
LEAST LIKELY POPS THROUGH THE MIDNIGHT HOURS AND THEN GO TO CHANCE
POPS AFTER MIDNIGHT.  LOWS FROM 10-13 NORTH TO 15 TO 17 SOUTH
CENTRAL.

MAIN UPPER WAVE COMES THROUGH WEDNESDAY MORNING SO HAVE CONTINUED A
CHANCE FOR LIGHT SNOW IN THE MORNING MAINLY IN THE MORNING HOURS.
IF WAVE COMES OUT WITH MORE OF AN EMBEDDED SHORT WAVE...THEN LATER
SHIFTS MAY HAVE TO UP POPS AND HAD SOME SNOW AMOUNTS.  FAVORED THE
COOLER GUIDANCE HIGHS OF MID 20 NORTHEAST CORNER TO UPPER 20S
SOUTHWEST COUNTIES OF CWA.

FOR LATER PERIODS...LITTLE CHANGE TO GOING FORECAST.  TEMPERATURES
MODIFY QUICKLY INTO THE UPPER 40S TO LOWER 50S ON THURSDAY...SIMILAR
TO WARMUP THAT OCCURRED YESTERDAY...ALTHOUGH LINGER SNOW MAY SLOW
THE TREND SOME.  WARMUP CONTINUES INTO FRIDAY AND SATURDAY WITH
HIGHS IN THE LOWER TO MID 50S.  WAVE MOVING BY SATURDAY NIGHT SUNDAY
BRINGS BRIEF COOL DOWN.  KEEPING FORECAST DRY FOR NOW...THEN SOME
REBOUND BY MONDAY AGAIN.

.TOP...WINTER WEATHER ADVISORY FOR TODAY INTO MIDNIGHT TONIGHT FOR
       AREAS GENERALLY NORTH OF A COUNCIL GROVE TO LAWRENCE LINE.
    ...WINTER WEATHER ADVISORY TONIGHT...FOR EAST CENTRAL KANSAS...
       GENERALLY AREAS SOUTH AND EAST OF A LAWRENCE TO EMPORIA LINE.

FRANTZ
Hazardous weather outlook, Mar 4, 5:58 AM CST, 3 hours 2 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-069-070-082-083-
091>094-041800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
558 AM CST TUE MAR 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A MIX OF FREEZING DRIZZLE...FREEZING RAIN...SLEET AND SNOW WILL MAKE
FOR HAZARDOUS TRAVEL ACROSS NORTH CENTRAL AND NORTHEAST KANSAS TODAY
THROUGH THIS EVENING...AND OVER EAST CENTRAL KANSAS MAINLY TONIGHT.
THE MIXED PRECIPITATION IS EXPECTED TO TURN TO ALL SNOW BY THE
AFTERNOON HOURS OVER PORTIONS OF NORTH CENTRAL AND FAR NORTHEAST
KANSAS.  TOTAL SNOW FALL ACCUMULATIONS OF 1 TO 4 INCHES ARE POSSIBLE
THROUGH MIDNIGHT...WITH THE HIGHER AMOUNTS NEAR THE NEBRASKA BORDER.
AS TEMPERATURES FALL BELOW FREEZING BY THE AFTERNOON HOURS...AREAS
OF FREEZING RAIN AND SOME SLEET WILL BE POSSIBLE OVER NORTHEAST
KANSAS...BEFORE CHANGING TO SNOW. AREAS NEAR INTERSTATE 70 SHOULD
SEE SNOWFALL AMOUNTS OF 1 TO 3 INCHES.

THE MIXED PRECIPITATION OVER EAST CENTRAL KANSAS IS NOT EXPECTED
UNTIL LATE THIS AFTERNOON...HOWEVER THE ADVISORY FOR THIS AREA MAY
REQUIRE BEING UPDATED FOR THE AFTERNOON...IF THE COLDER TEMPERATURES
SPILL SOUTH EARLIER THAN CURRENTLY EXPECTED.

PERSONS PLANNING TRAVEL ACROSS...NORTH CENTRAL...NORTHEAST AND EAST
CENTRAL KANSAS SHOULD KEEP INFORMED OF THE LATEST FORECAST AND
STATEMENTS...THROUGH NOAA WEATHER RADIO OR THEIR LOCAL
MEDIA OUTLETS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SOME SNOW MAY LINGER AT LEAST THROUGH THE MORNING HOURS ON
WEDNESDAY...BUT ANY ADDITIONAL ACCUMULATIONS AT THIS TIME ARE
EXPECTED TO BE LIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

PF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 winter storm. Local standard time, as filed.

Winter Storm, Anderson

When
March 4, 9:00 AM CST to 4:00 PM CST
Where
Anderson forecast zone
Reported by
NEWSPAPER
Coordinates
38.214, -95.293 (the zone’s center; the record gives no point)

Winter Storm, Brown

When
March 4, 9:00 AM CST to 4:00 PM CST
Where
Brown forecast zone
Reported by
NEWSPAPER
Coordinates
39.827, -95.564 (the zone’s center; the record gives no point)

Winter Storm, Clay

When
March 4, 9:00 AM CST to 4:00 PM CST
Where
Clay forecast zone
Reported by
NEWSPAPER
Coordinates
39.350, -97.165 (the zone’s center; the record gives no point)

Winter Storm, Cloud

When
March 4, 9:00 AM CST to 4:00 PM CST
Where
Cloud forecast zone
Reported by
NEWSPAPER
Coordinates
39.480, -97.649 (the zone’s center; the record gives no point)

Winter Storm, Coffey

When
March 4, 9:00 AM CST to 4:00 PM CST
Where
Coffey forecast zone
Reported by
NEWSPAPER
Coordinates
38.237, -95.734 (the zone’s center; the record gives no point)

Winter Storm, Dickinson

When
March 4, 9:00 AM CST to 4:00 PM CST
Where
Dickinson forecast zone
Reported by
NEWSPAPER
Coordinates
38.867, -97.153 (the zone’s center; the record gives no point)

Winter Storm, Douglas

When
March 4, 9:00 AM CST to 4:00 PM CST
Where
Douglas forecast zone
Reported by
NEWSPAPER
Coordinates
38.885, -95.293 (the zone’s center; the record gives no point)

Winter Storm, Franklin

When
March 4, 9:00 AM CST to 4:00 PM CST
Where
Franklin forecast zone
Reported by
NEWSPAPER
Coordinates
38.565, -95.286 (the zone’s center; the record gives no point)

Winter Storm, Geary

When
March 4, 9:00 AM CST to 4:00 PM CST
Where
Geary forecast zone
Reported by
NEWSPAPER
Coordinates
39.002, -96.752 (the zone’s center; the record gives no point)

Winter Storm, Jackson

When
March 4, 9:00 AM CST to 4:00 PM CST
Where
Jackson forecast zone
Reported by
NEWSPAPER
Coordinates
39.417, -95.794 (the zone’s center; the record gives no point)

Winter Storm, Jefferson

When
March 4, 9:00 AM CST to 4:00 PM CST
Where
Jefferson forecast zone
Reported by
NEWSPAPER
Coordinates
39.236, -95.383 (the zone’s center; the record gives no point)

Winter Storm, Lyon

When
March 4, 9:00 AM CST to 4:00 PM CST
Where
Lyon forecast zone
Reported by
NEWSPAPER
Coordinates
38.456, -96.153 (the zone’s center; the record gives no point)

Winter Storm, Marshall

When
March 4, 9:00 AM CST to 4:00 PM CST
Where
Marshall forecast zone
Reported by
NEWSPAPER
Coordinates
39.784, -96.523 (the zone’s center; the record gives no point)

Winter Storm, Morris

When
March 4, 9:00 AM CST to 4:00 PM CST
Where
Morris forecast zone
Reported by
NEWSPAPER
Coordinates
38.687, -96.650 (the zone’s center; the record gives no point)

Winter Storm, Nemaha

When
March 4, 9:00 AM CST to 4:00 PM CST
Where
Nemaha forecast zone
Reported by
NEWSPAPER
Coordinates
39.784, -96.014 (the zone’s center; the record gives no point)

Winter Storm, Osage

When
March 4, 9:00 AM CST to 4:00 PM CST
Where
Osage forecast zone
Reported by
NEWSPAPER
Coordinates
38.652, -95.727 (the zone’s center; the record gives no point)

Winter Storm, Ottawa

When
March 4, 9:00 AM CST to 4:00 PM CST
Where
Ottawa forecast zone
Reported by
NEWSPAPER
Coordinates
39.133, -97.650 (the zone’s center; the record gives no point)

Winter Storm, Pottawatomie

When
March 4, 9:00 AM CST to 4:00 PM CST
Where
Pottawatomie forecast zone
Reported by
NEWSPAPER
Coordinates
39.379, -96.342 (the zone’s center; the record gives no point)

Winter Storm, Republic

When
March 4, 9:00 AM CST to 4:00 PM CST
Where
Republic forecast zone
Reported by
NEWSPAPER
Coordinates
39.828, -97.651 (the zone’s center; the record gives no point)

Winter Storm, Riley

When
March 4, 9:00 AM CST to 4:00 PM CST
Where
Riley forecast zone
Reported by
NEWSPAPER
Coordinates
39.297, -96.735 (the zone’s center; the record gives no point)

Winter Storm, Shawnee

When
March 4, 9:00 AM CST to 4:00 PM CST
Where
Shawnee forecast zone
Reported by
NEWSPAPER
Coordinates
39.042, -95.756 (the zone’s center; the record gives no point)

Winter Storm, Wabaunsee

When
March 4, 9:00 AM CST to 4:00 PM CST
Where
Wabaunsee forecast zone
Reported by
NEWSPAPER
Coordinates
38.953, -96.205 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
March 4, 9:00 AM CST to 4:00 PM CST
Where
Washington forecast zone
Deaths
2 direct, 0 indirect
Injuries
8 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
39.784, -97.087 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, Riley2003-03-0466FemaleVehicle/Towed TrailerDirect
Winter Storm, Riley2003-03-0462MaleVehicle/Towed TrailerDirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343578, 5343579, 5343580, 5343581, 5343582, 5343583, 5343584, 5343585, 5345190, 5345191, 5345192, 5345193, 5345194, 5345195, 5345196, 5345197, 5345198, 5345199, 5345200, 5345201, 5345202, 5345203, 5345204.